Indiana, 2023

Drought in Indiana, December 12 to 31, 2023

December 12 to 31, 2023 · NWS IND · 8 events in 8 counties and zones

Abnormally Dry (D0) and/or Moderate Drought (D1) intensity was common across central Indiana from late May 2023 to early August 2023, and again from mid-September 2023 into December. 50 inches of precipitation promoted the expansion of Severe Drought (D2) conditions from southeastern Illinois into southern portions of Indiana during mid-December.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Abnormally Dry (D0) and/or Moderate Drought (D1) intensity was common across central Indiana from late May 2023 to early August 2023, and again from mid-September 2023 into December. A very dry November with generally only 0.75 to 1.50 inches of precipitation promoted the expansion of Severe Drought (D2) conditions from southeastern Illinois into southern portions of Indiana during mid-December.

The December 12, 2023 United States Drought Monitor update depicted D2 effecting 8 counties south and west of Bloomington, which was maintained through the January 16, 2024 update. No known impacts occurred due to no effective ongoing agriculture during the winter season. Severe Drought also expanded further eastward into southeastern central Indiana as of the December 19, 2023 Drought Monitor Update.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 12, 5:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 12, 5:45 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
545 AM EST Tue Dec 12 2023

.Key Messages...

- Dry and Seasonable today and tonight.

- Dry weather for the upcoming work week, with near to slightly
above normal highs and near normal lows.

&&

.Short Term...(Today and tonight)
Issued at 302 AM EST Tue Dec 12 2023

Surface analysis early this morning shows strong high pressure in
place across the southeastern states. A surface trough was found
across western Wisconsin and Central Iowa. This trough extended from
deep low pressure found northern Ontario. Another area of high
pressure was found over the northern plains. Aloft, water vapor
showed a deep low near Hudson Bay, and a second trough was found
over the northwestern United States. Northwest flow was found in
place aloft between these two systems, streaming from the northern
plains into the Ohio Valley. GOES16 shows clear skies across Central
Indiana and light southerly winds were in place ahead of the trough.

Today...

Models suggest the northwest flow aloft will remain in place across
Central Indiana. Little in the way of forcing dynamics will pass
today. The surface high to the southeast will continue to push
southeast this morning and the surface trough to the northwest will
pass across Indiana through the day aided by the quick northwest
steering flow aloft. No clouds were found along this surface trough
along with no dynamics. Thus it will mainly act just as a wind
shift. Today. Forecast soundings and time heights show a dry column
through the day as this trough axis passes. Thus we will expect a
mostly sunny to partly cloudy day. Weak warm air advection is in
play ahead of the trough and also due to the previously colder air
mass departing to the east. This will result in slightly higher
temperatures today. Look for highs in the lower to middle 40s.

Tonight...

The surface trough axis will have passed to the east. The trough
fails to make much progress south into the surface high across the
southeastern states, Meanwhile the other high pressure system over
the northern plains will dive southeast toward Indiana. Models
suggest these two systems re-organize into a larger and broad area
of high pressure that will stretch from the southeastern states to
the northern plains by late Wednesday Night. Forecast soundings
through the evening hours continue to show a dry column. Overnight,
the models suggest some high Pacific moisture arriving within the
quick flow aloft. Thus the evening should remain mostly clear while
skies become partly cloudy overnight. Minimal temperature advection
is in place tonight. Expect lows in the middle 20s.

&&

.Long Term...(Wednesday through Monday)
Issued at 302 AM EST Tue Dec 12 2023

A slight cooldown is expected Wednesday as a cooler airmass settles
in behind a dry cold front associated moving through during the
short term period. A very dry airmass in the lower troposphere will
inhibit any precipitation, but moisture streaming in aloft should
lead to enhanced cloud cover early in the day. Upper level ridging
and surface high pressure will then build in with dry and mild
conditions likely through the extended. Increasing heights aloft
combined with surface flow becoming more southerly will help warm
temperatures well into the 40s. Some locations across the south are
expected to hit the 50F mark.

Upper troughing builds in over the weekend into early next week, but
limited gulf moisture return due to a developing system further
south will keep conditions mostly dry. Subtle moisture advection
and forcing may support a non-zero chance for an isolated light
shower. However, a dry airmass will likely still be present near
the surface so confidence is very low. Guidance shows a second
cold front moving in early next week potentially cooling
temperatures a few degrees. Precipitation looks unlikely with this
frontal passage as well due to limited moisture return across the
region.

&&

.Aviation...(12Z TAF Issuance)
Issued at 544 AM EST Tue Dec 12 2023

Impacts:

- VFR Conditions are expected

 Discussion:

A large area of high pressure southeast of Central Indiana will
continue to provide dry weather across the TAF sites this morning. A
weak cool front over WI and IA will pass across Central Indiana this
afternoon. Moisture along this front was nearly non-existent, with
no lower level clouds seen on GOES16. Behind this front, another
mild high pressure system of Pacific air. Forecast soundings
show a dry column today and tonight and subsidence is in place.
All of this will amount to dry weather and VFR conditions through
the TAF period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Puma
Long Term...Melo
Aviation...Puma
Hazardous weather outlook, Dec 12, 3:06 AM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
306 AM EST Tue Dec 12 2023

INZ021-028>031-035>049-051>057-060>065-067>072-130815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
306 AM EST Tue Dec 12 2023

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Daviess

When
December 12, 7:00 AM EST to December 31, 11:59 PM EST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 12, 2023 for essentially all of Daviess County. Severe drought was downgraded to moderate drought on January 2nd, 2024 for all but northern and far southeastern portions of Daviess County, with severe drought then ending for these remaining portions of Daviess County on January 16, 2024.

Drought, Greene

When
December 12, 7:00 AM EST to December 31, 11:59 PM EST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 12, 2023 for all but extreme northeastern portions of Greene County, with all of Greene County in severe drought as of the December 19, 2023 update. Severe drought was downgraded to moderate drought on January 16, 2024.

Drought, Knox

When
December 12, 7:00 AM EST to December 31, 11:59 PM EST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 12, 2023 for essentially all of Knox County. Severe drought was downgraded to moderate drought on January 2, 2024 for all but extreme northern Knox County, with severe drought then ending for this remaining portion of Knox County on January 16, 2024.

Drought, Lawrence

When
December 12, 7:00 AM EST to December 31, 11:59 PM EST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 12, 2023 for much of, and especially western portions, of Lawrence County. The December 19, 2023 update expanded severe drought across all of Lawrence County.|Severe drought was downgraded to moderate drought on January 16, 2024.

Drought, Martin

When
December 12, 7:00 AM EST to December 31, 11:59 PM EST
Where
Martin forecast zone
Reported by
Drought Monitor
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 12, 2023 for essentially all of Martin County. Severe drought was downgraded to moderate drought for far west-central portions of Martin County on January 2, 2024, with severe drought ending over remaining portions of Martin County on January 16, 2024.

Drought, Sullivan

When
December 12, 7:00 AM EST to December 31, 11:59 PM EST
Where
Sullivan forecast zone
Reported by
Drought Monitor
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 12, 2023 for all but extreme northeastern portions of Sullivan County, with severe drought expanding over all of Sullivan County with the December 19, 2023 update.|Severe drought was downgraded to moderate drought on January 16, 2024.

Drought, Clay

When
December 12, 7:00 AM EST to December 31, 7:00 AM EST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 12, 2023 in extreme southern Clay County. The December 19, 2023 update expanded severe drought slightly to include far southern Clay County. Severe drought was downgraded to moderate drought on January 16, 2024.

Drought, Monroe

When
December 12, 7:00 AM EST to December 31, 11:59 PM EST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Continued well below normal rainfall caused severe drought intensity to begin on December 12, 2023 for far southwestern Monroe County. The December 19, 2023 update expanded severe drought through all but far northern portions of Monroe County. Severe drought was downgraded to moderate drought on January 16, 2024.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153685, 1153686, 1153687, 1153688, 1153689, 1153690, 1153712, 1153713.